Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 87, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2002, 3:34 PM MDT for Kit Carson County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 3:34 PM MDT (21:34 UTC)
- Expired
- Jul 28, 2002, 4:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:20 PM MDT | Thunderstorm Wind 70 E | Vona, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
121 WUUS53 KGLD 282134 SVRGLD COC063-282230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 334 PM MDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 430 PM MDT * AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF FLAGLER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEIBERT AT 355 PM MDT VONA AT 410 PM MDT STRATTON AT 425 PM MDT BETHUNE AT 430 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. DRIVERS ON INTERSTATE 70 WEST OF STRATTON SHOULD PREPARE FOR STRONG WINDS. STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. && LAT...LON 3949 10317 3906 10316 3906 10237 3949 10238 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:25 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 28, 2:25 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT SUN JUL 28 2002 TWO MAIN AREAS OF CONVECTION TO DEAL WITH IN THE FIRST PERIOD. FIRST IS THE QUASI-LINEAR CONVECTION ACROSS EXTREME SOUTHEASTERN PART OF CWA. INITIALLY WAS GOING TO GO LIKELY TO CATEGORICAL POPS FOR THIS EVENING IN THE EAST...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS LIKE MOST OF THE STORMS WILL BE OUT OF THE AREA IN A COUPLE HOURS SO WILL BACK OFF TO CHANCE POPS TO COVER ANYTHING ELSE WHICH DEVELOPS AFTER ISSUANCE. WIND SHEAR IS BETTER ACROSS THE NORTHERN PART OF CWA...BUT IS PROGGED TO BE WEAKER IN AREA WHERE STORMS ARE MORE PREVALENT...FROM LEOTI TO HILL CITY. THEREFORE EXPECT ISOLATED LARGE HAIL AND STRONG WINDS WITH THESE CELLS. SECOND AREA OF CONVECTION IS ASSOCIATED WITH UPPER WAVE AND COLD AIR ALOFT PUSHING EAST ACROSS NORTHERN COLORADO. THESE STORMS HAVE THE POTENTIAL FOR STRONG WINDS IN INVERTED-V SOUNDINGS. SOME SMALL HAIL ALSO POSSIBLE. ETA-KF HANDLES THIS AREA FAIRLY WELL AND DENOTES AN AREA OF CONVECTION ACROSS NC TO NE COLORADO WHICH DEVELOPS AT MID AFTERNOON AND DISSIPATES EARLY IN THE EVENING. WILL GO WITH SOME 30 TO 40 POPS FOR THE WESTERN PART OF CWA FOR THIS EVENING. BETTER CHANCES WILL BE IN THE NW PART OF CWA WITH BETTER DYNAMICS AND COLDER AIR IN MID LEVELS. ETA IS FAIRLY AGGRESSIVE IN BRINGING IN ANOTHER AREA OF PRECIP FOR MONDAY NIGHT...APPARENTLY IN AREA OF LOW LEVEL UPSLOPE FLOW WHICH FORCES PRECIP IN THE MOUNTAINS AND ADVECTS IT EAST. FAIRLY DECENT 850 FLOW FROM THE SOUTHEAST FOR MONDAY MAKES THIS SCENARIO PLAUSIBLE...ALTHOUGH OTHER MODELS ARE NOT AS BULLISH. MODELS ALSO HINT AT A WEAK MID LEVEL TROUGH MEANDERING OUT OF COLORADO. WILL PUT IN A SLIGHT CHANCE OF TSTMS FOR THE COLORADO COUNTIES FOR MONDAY EVENING TO COVER THIS AND LEAVE THE REST OF CWA DRY PER CURRENT PACKAGE. AFTER MONDAY EVENING...UPPER RIDGE BUILDS BACK ACROSS THE CENTRAL PLAINS...BUT CORE OF HOT AIR LOOKS TO BE FURTHER NORTH THIS TIME OVERALL. MRF WANTS TO BRING DOWN A COOL FRONT THURSDAY ASSOCIATED WITH A STRONG WAVE IN THE NORTHERN STREAM WHICH SLIPS SOME COOL AIR BENEATH UPPER HIGH...ECMWF DOES NOT SUPPORT THIS SCENARIO AND KEEPS UPPER PATTERN RIDGY OVER THE NC STATES AT THAT TIME WITH NO PROGGED FRONT. FOR NOW WILL KEEP FORECAST WARM AND DRY THROUGH THE EXTENDED PERIODS. .GLD...NONE. DLF
In the hours before
Special weather statement, Jul 28, 10:51 AM MDT, 4 hours 43 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT SUN JUL 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE AREA. THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. WEST OF THE OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY ALSO BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS. THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS SEVERE WEATHER SITUATION. LAMMERS
Special weather statement, Jul 28, 10:51 AM MDT, 4 hours 43 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION AREA NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT SUN JUL 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING ALONG AND EAST OF AN OBERLIN TO LEOTI KANSAS LINE. A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE AREA. THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. WEST OF AN OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS. THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:31 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.